Alert archive / Washington / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Sep 18, 2020, 7:57 PM PDT for Chelan County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2020, 7:57 PM PDT (02:57 UTC)
- Expired
- Sep 18, 2020, 11:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 155 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:08 PM PDT | HEAVY RAIN 0.34 | 5 Nnw Ardenvoir, WA | ALSO REPORTED .25 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 3.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WGUS56 KOTX 190257
FFWOTX
WAC007-190600-
/O.NEW.KOTX.FF.W.0001.200919T0257Z-200919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
757 PM PDT Fri Sep 18 2020
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
Central Chelan County in north central Washington...
* Until 1100 PM PDT.
* At 757 PM PDT, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Pine Flat Campground and Ardenvoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4787 12052 4779 12030 4770 12037 4780 12064
4787 12060
FLASH FLOOD...GAUGE INDICATED
$$
CD2 follow-up statements
910
WGUS76 KOTX 190420
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
920 PM PDT Fri Sep 18 2020
WAC007-190600-
/O.CON.KOTX.FF.W.0001.000000T0000Z-200919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
920 PM PDT Fri Sep 18 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR CENTRAL CHELAN COUNTY...
At 920 PM PDT, gauge reports indicated thunderstorms producing heavy
rain across the warned area. Up to 0.5 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Pine Flat Campground and Ardenvoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4787 12052 4779 12030 4770 12037 4780 12064
4787 12060
FLASH FLOOD...GAUGE INDICATED
$$
CD330
WGUS76 KOTX 190555
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
1055 PM PDT Fri Sep 18 2020
WAC007-190604-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-200919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
1055 PM PDT Fri Sep 18 2020
...THE FLASH FLOOD WARNING FOR CENTRAL CHELAN COUNTY WILL EXPIRE AT
1100 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures or
debris covering roadways.
LAT...LON 4787 12052 4779 12030 4770 12037 4780 12064
4787 12060
$$
JCLEVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:31 PM PDT, 5 hours 26 minutes earlier.
Area forecast discussion, Sep 18, 2:31 PM PDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Spokane WA 231 PM PDT Fri Sep 18 2020 .SYNOPSIS... Smoke will persist across our region through Saturday morning, then anticipate improving conditions. The arrival of a cold front will bring showers and westerly winds. Not only will the front bring showers to the Inland Northwest, but it should provide essential rains to the Oregon wildfires. Drier and seasonal weather under smoke free skies is forecast for Sunday through Tuesday, then warmer and showery weather is forecast by mid week. && .DISCUSSION... Tonight through Sunday Night: The air quality has made little regionwide improvement today. However, the approaching weather system has been bringing significant improvements to coastal air quality. The change in winds and rain will assist in the removal of the smoke and poor air quality. By Sunday, we are anticipating most smoke removed. The Air Quality Alert will continue through tomorrow morning. The incoming low is bringing a break in the high pressure & it's dry and smoky air. The bands of wetting rain have been moving across the western side of Washington and Oregon today. They are slowly making their way into the Cascades late this afternoon. Rain will be widespread tonight and further east tomorrow. With this system, we will receive much needed precipitation. From tonight into tomorrow, there will be widespread rainfall, with the chance for isolated heavy downpours. The 36 hour rain total will range anywhere from 0.02" in the Basin and up to 0.5" - 0.75" in the northern WA mountains, Cascades, and Idaho Panhandle. The much needed moisture will be helpful with some current fires. However, the numerous burn scars are going to be very sensitive to even a brief heavy downpour, which may create debris flow. There is not generous instability with this system, but there is potential for isolated thunderstorms in the Cascades tonight and northern mountain on Saturday. The Blues and far southeastern Washington has the potential for a few pop up cells with lightning overnight tonight with the heavier rainfall. There is a slight chance and we are low in confidence. Many locations are still quite dry and lightning could easily spark a fire. Winds will be breezy tomorrow, with potential gusts up to 20-30 mph, widespread in eastern Washington. The HRRR is hinting at a gusty outflow with the arrival of the showers, but the smoke coverage could prevent this and many models are not in agreement. If so, these winds would be isolated and monitored if they are by fires. Sunday winds will be light, accompanied by remnant rain in the far eastern Panhandle. Temperatures tomorrow and Sunday will be cooler in seasonal normals, with highs in the upper 60s and 70s. Lows cool back into the 40s Saturday and Sunday night. JS Monday through Friday: The work week will start off on the dry side but becoming wetter by the end of the week and feeling more fall like. A southwesterly flow aloft will be over the Inland NW for Monday and Tuesday. Aside from some spotty showers near the Cascade crest on Monday, it should be a dry period through Tuesday night. Residual low level moisture will give way to patchy morning fog in the northern valleys. Temperatures will be slightly above normal with daytime highs in the 70s and lows spanning the 40s to lower 50s. Winds will be light with occasional westerly breezes in the afternoon and early evening. Meanwhile, a Pacific low will be swinging from the Gulf of AK toward the WA coast. A slow moving frontal boundary will sag across the region, reaching the Cascades Wednesday morning and then shifting across the Columbia Basin and into the northern mountains Wednesday night into Thursday night. Showers will linger into Friday with a broad upper trough over the region. The best chance for measurable rains look to be across the higher terrain, while lighter rainfall will stretch across the Basin. Temperatures will warm slightly ahead of the cold front, although by Friday temperatures cool to below normal. Southwesterly winds will increase late Wednesday and continue through Friday with higher gusts possible by Friday. A benefit of the wetter and breezier pattern should keep smoke levels limited from the region. /rfox && .AVIATION... 00Z TAFS: Smoke will continue to impact TAF sites with reduced visibility and ceilings. They are expected to fluctuate between IFR and MVFR conditions through the TAF period. The incoming frontal system tonight and tomorrow will bring chances of showers at the TAF sites and will help clear out some of the smoke. There is a slight chance for lightning at KEAT and KLWS tonight from 00z to 12Z. JS && .PRELIMINARY POINT TEMPS/POPS... Spokane 50 70 46 71 45 74 / 40 30 20 0 0 0 Coeur d'Alene 52 68 47 69 45 74 / 50 40 40 10 0 0 Pullman 48 67 43 70 42 73 / 60 50 10 0 0 0 Lewiston 57 74 53 76 51 79 / 60 40 10 0 0 0 Colville 47 72 41 73 39 75 / 30 50 40 10 0 10 Sandpoint 50 66 45 66 41 71 / 50 60 60 20 10 0 Kellogg 55 64 52 66 48 73 / 60 70 50 20 0 0 Moses Lake 49 76 46 76 46 75 / 30 20 0 0 0 0 Wenatchee 57 73 54 75 53 74 / 60 20 10 0 0 0 Omak 55 76 48 75 48 74 / 50 30 10 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Sep 18, 6:02 AM PDT, 13 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 602 AM PDT Fri Sep 18 2020 IDZ001>004-026-027-WAZ031>038-041-043-044-191315- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- Okanogan Valley-Waterville Plateau- 602 AM PDT Fri Sep 18 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Smoke from wildfires will continue to affect the area causing poor air quality. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Wildfire smoke will likely continue to create reduced air quality through Saturday. There is a small possibility of thunderstorms Saturday for Northeast Washington and North Idaho with even a smaller possibility that may produce heavy rain, which could cause flash flooding concerns near new and existing burn scars. WAZ042-191315- East Slopes Northern Cascades- 602 AM PDT Fri Sep 18 2020 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Smoke from wildfires will continue to affect the area causing poor air quality. There is a small possibility of thunderstorms Friday For the Cascades with even a smaller possibility that may produce heavy rain, which could cause flash flooding concerns near new and existing burn scars. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Wildfire smoke will likely continue to create reduced air quality through Saturday. Some improvement may occur over the weekend as the chances of rain increase.
In the hours before
Special weather statement, Sep 18, 7:25 PM PDT, 32 minutes before
Special Weather Statement National Weather Service Spokane WA 725 PM PDT Fri Sep 18 2020 WAZ041-042-190315- East Slopes Northern Cascades WA-Wenatchee Area WA- 725 PM PDT Fri Sep 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHELAN COUNTY UNTIL 815 PM PDT... At 725 PM PDT, trained weather spotters reported a strong thunderstorm 9 miles northeast of Chumstick, or 25 miles north of Wenatchee, moving north at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pine Flat Campground, Fox Creek Campground, Manson, Cottonwood Campground, Lake Chelan State Park, Silver Falls Campground and Ardenvoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also be occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4768 12037 4771 12063 4810 12075 4787 12011 TIME...MOT...LOC 0225Z 191DEG 22KT 4777 12048 CD
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:25 PM PDT | Special Weather Statement | OTX | Chelan | 50 min |
Nearby
Flash Flood Warnings in Washington, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.